CaltechAUTHORS
  A Caltech Library Service

A Characterization of Strategic Complementarities

Echenique, Federico (2002) A Characterization of Strategic Complementarities. Social Science Working Paper, 1142. California Institute of Technology , Pasadena, CA. (Unpublished) https://resolver.caltech.edu/CaltechAUTHORS:20170802-152808493

[img] PDF (sswp 1142 - Oct. 2002) - Submitted Version
See Usage Policy.

270kB

Use this Persistent URL to link to this item: https://resolver.caltech.edu/CaltechAUTHORS:20170802-152808493

Abstract

I characterize games for which there is an order on strategies such that the game has strategic complementarities. I prove that, with some qualifications, games with a unique equilibrium have complementarities if and only if Cournot best-response dynamics has no cycles; and that all games with multiple equilibria have complementarities. As applications of my results, I show: 1. That generic 2X2 games either have no pure-strategy equilibria, or have complementarities. 2. That generic two-player infinite ordinal potential games have complementarities.


Item Type:Report or Paper (Working Paper)
ORCID:
AuthorORCID
Echenique, Federico0000-0002-1567-6770
Additional Information:I thank an associate editor and a referee for their comments. I also thank Elvio Accinelli, Bob Anderson, Juan Dubra, Paul Milgrom, Stephen Morris, Charles Púugh, Ilya Segal, Chris Shannon, Xavier Vives, and seminar participants at Arizona State and Stanford Universities. A conversation with Ted O'Donoghue and Clara Wang prompted me to work on the research presented here. The non-standard proof of Theorem 3 owes a great deal to Bob Anderson, I am deeply grateful for his help. I worked out the results in Section 8 in response to Stephen Morris's very stimulating questions. Finally, part of this paper was written while I visited UC Berkeley's Economics Department, I appreciate Berkeley's hospitality. Any errors are my responsibility. Published as Echenique, F. (2004). A characterization of strategic complementarities. Games and Economic Behavior, 46(2), 325-347.
Group:Social Science Working Papers
Series Name:Social Science Working Paper
Issue or Number:1142
Classification Code:JEL: C62, C72
Record Number:CaltechAUTHORS:20170802-152808493
Persistent URL:https://resolver.caltech.edu/CaltechAUTHORS:20170802-152808493
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:79786
Collection:CaltechAUTHORS
Deposited By: Jacquelyn Bussone
Deposited On:02 Aug 2017 23:51
Last Modified:26 Nov 2019 11:15

Repository Staff Only: item control page